, Volume 37, Issue 5, pp 1011–1026 | Cite as

Chromatic numbers of algebraic hypergraphs

  • James H. SchmerlEmail author
Original Paper


Given a polynomial p(x 0,x 1,...,x k−1) over the reals ℝ, where each x i is an n-tuple of variables, we form its zero k-hypergraph H=(ℝ n , E), where the set E of edges consists of all k-element sets {a 0,a 1,...,a k−1}⊆ℝ n such that p(a 0,a 1,...,a k−1)=0. Such hypergraphs are precisely the algebraic hypergraphs. We say (as in [13]) that p(x 0,x 1,...,x k−1) is avoidable if the chromatic number χ(H) of its zero hypergraph H is countable, and it is κ-avoidable if χ(Hκ. Avoidable polynomials were completely characterized in [13]. For any infinite κ, we characterize the κ-avoidable algebraic hypergraphs. Other results about algebraic hypergraphs and their chromatic numbers are also proved.

Mathematics Subject Classification (2000)

05C15 05C63 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    B. Bukh: Measurable sets with excluded distances, Geom. Funct. Anal. 18 (2008), 668–697.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    J. Ceder: Finite subsets and countable decompositions of Euclidean spaces, Rev. Roumaine Math. Pures Appl. 14 (1969), 1247–1251.MathSciNetzbMATHGoogle Scholar
  3. [3]
    J. Fox: An infinite color analogue of Rado’s theorem, J. Combin. Theory, Ser. A 114 (2007), 1456–1469.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    R. L. Graham, B. L. Rothschild and Joel H. Spencer: Ramsey theory, 2nd edition, John Wiley & Sons, Inc., New York, 1990.zbMATHGoogle Scholar
  5. [5]
    P. Komjáth: Tetrahedron free decomposition of R 3, Bull. London Math. Soc. 23 (1991), 116–120.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    P. Komjáth: The master coloring, C. R. Math. Rep. Acad. Sci. Canada 14 (1992), 181–182.MathSciNetzbMATHGoogle Scholar
  7. [7]
    P. Komjáth: A decomposition theorem for R n, Proc. Amer. Math. Soc. 120 (1994), 921–927.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    Péter Komjáth and James Schmerl: Graphs on Euclidean spaces defined using transcendental distances, Mathematika 58 (2012), 1–9.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    K. Kunen: Partitioning Euclidean space, Math. Proc. Cambridge Philos. Soc. 102 (1987), 379–383.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    J. H. Schmerl: Partitioning Euclidean space, Discrete Comput. Geom. 10 (1993), 101–106.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    J. H. Schmerl: Triangle-free partitions of Euclidean space, Bull. London Math. Soc. 26 (1994), 483–486.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    J. H. Schmerl: Countable partitions of Euclidean space, Math. Proc. Cambridge Philos. Soc. 120 (1996), 7–12.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    J. H. Schmerl: Avoidable algebraic subsets of Euclidean space, Trans. Amer. Math. Soc. 352 (2000), 2479–2489.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    A. Soifer: The mathematical coloring book, Mathematics of coloring and the colorful life of its creators, Springer, New York, 2009.zbMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ConnecticutStorrsUSA

Personalised recommendations